Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The approximation of the Maxwell eigenvalue problem using a least-squares method

Authors: James H. Bramble, Tzanio V. Kolev and Joseph E. Pasciak
Journal: Math. Comp. 74 (2005), 1575-1598
MSC (2000): Primary 65F10, 65N30
Published electronically: May 5, 2005
MathSciNet review: 2164087
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider an approximation to the Maxwell's eigenvalue problem based on a very weak formulation of two div-curl systems with complementary boundary conditions. We formulate each of these div-curl systems as a general variational problem with different test and trial spaces, i.e., the solution space is ${\boldsymbol {L}^2(\Omega)}\equiv (L^2(\Omega))^3$ and components in the test spaces are in subspaces of $H^1(\Omega)$, the Sobolev space of order one on the computational domain $\Omega$. A finite-element least-squares approximation to these variational problems is used as a basis for the approximation. Using the structure of the continuous eigenvalue problem, a discrete approximation to the eigenvalues is set up involving only the approximation to either of the div-curl systems. We give some theorems that guarantee the convergence of the eigenvalues to those of the continuous problem without the occurrence of spurious values. Finally, some results of numerical experiments are given.

References [Enhancements On Off] (What's this?)

  • 1. EMSolve: unstructured grid computational electromagnetics using mixed finite element methods. URL
  • 2. C. Amrouche, C. Bernardi, M. Dauge, and V. Girault. Vector potentials in three-dimensional non-smooth domains. Math. Methods Appl. Sci., 21(9):823-864, 1998. MR 1626990 (99e:35037)
  • 3. A. Bermúdez and D. G. Pedreira. Mathematical analysis of a finite element method without spurious solutions for computation of dielectric waveguides. Numer. Math., 61(1):39-57, 1992. MR 1145906 (92m:65139)
  • 4. D. Boffi. Fortin operator and discrete compactness for edge elements. Numer. Math., 87(2):229-246, 2000. MR 1804657 (2001k:65168)
  • 5. D. Boffi, F. Brezzi, and L. Gastaldi. On the convergence of eigenvalues for mixed formulations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 25(1-2):131-154 (1998), 1997. MR 1655512 (99i:65121)
  • 6. D. Boffi, P. Fernandes, L. Gastaldi, and I. Perugia. Computational models of electromagnetic resonators: analysis of edge element approximation. SIAM J. Numer. Anal., 36(4):1264-1290 (electronic), 1999.
  • 7. A. Bossavit. Computational electromagnetism. Academic Press Inc., San Diego, CA, 1998. Variational formulations, complementarity, edge elements. MR 1488417 (99m:78001)
  • 8. J. Bramble and J. Pasciak. New convergence estimates for multigrid algorithms. Math. Comp., 49:311-329, 1987. MR 0906174 (89b:65234)
  • 9. J. H. Bramble, T. V. Kolev, and J. E. Pasciak. A least-squares method for the time-harmonic Maxwell equations. in preparation, 2004.
  • 10. J. H. Bramble, D. Y. Kwak, and J. E. Pasciak. Uniform convergence of multigrid ${V}$-cycle iterations for indefinite and nonsymmetric problems. SIAM J. Numer. Anal., 31(6):1746-1763, 1994. MR 1262601 (95f:65202)
  • 11. J. H. Bramble and J. E. Osborn. Rate of convergence estimates for nonselfadjoint eigenvalue approximations. Math. Comp., 27(123):525-549, 1973. MR 0366029 (51 #2280)
  • 12. J. H. Bramble and J. E. Pasciak. A new approximation technique for div-curl systems. Math. Comp., 73(248):1739-1762, 2004. MR 2059734 (2005b:65124)
  • 13. M. Costabel, M. Dauge, and D. Martin. Numerical investigation of a boundary penalization method for Maxwell equations. 1999. Preprint.
  • 14. M. Costabel, M. Dauge, and D. Martin. Weighted regularization of Maxwell equations in polyhedral domains. 2001. Preprint.
  • 15. M. Costabel, M. Dauge, and S. Nicaise. Singularities of Maxwell interface problems. M2AN Math. Model. Numer. Anal., 33(3):627-649, 1999. MR 1713241 (2001g:78005)
  • 16. M. Dauge. Benchmark computations for maxwell equations for the approximation of highly singular solutions. URL
  • 17. M. Dauge. Elliptic Boundary Value Problems on Corner Domains. Lecture Notes in Mathematics, 1341, Springer-Verlag, 1988. MR 0961439 (91a:35078)
  • 18. E. D'yakonov and M. Orekhov. Minimization of the computational labor in determining the first eigenvalues of differential operators. Math. Notes, 27:382-391, 1980. MR 0578262 (82a:65086)
  • 19. C. Emson, J. Simkin, and C. Trowbridge. Further developments in three dimensional eddy current analysis. IEEE Trans. on Magnetics, MAG-21:2231-2234, 1985.
  • 20. V. Girault and P. Raviart. Finite Element Approximation of the Navier-Stokes Equations. Lecture Notes in Math. # 749, Springer-Verlag, New York, 1981. MR 0548867 (83b:65122)
  • 21. P. Grisvard. Elliptic Problems in Nonsmooth Domains. Pitman, Boston, 1985. MR 0775683 (86m:35044)
  • 22. R. Hiptmair. Finite elements in computational electromagnetism. Acta Numer., 11:237-339, 2002. MR 2009375 (2004k:78028)
  • 23. J. D. Joannopoulos, R. D. Meade, and J. N. Winn. Photonic Crystals. Princeton University Press, Princeton NJ, 1995.
  • 24. A. Kameari. Three dimensional eddy current calculation using finite element method with a-v in conductor and $\omega$ in vacuum. IEEE Trans. on Magnetics, 24:118-121, 1988.
  • 25. T. Kato. Perturbation Theory for Linear Operators. Springer-Verlag, New York, 1976. MR 0407617 (53 #11389)
  • 26. A. Knyazev. Convergence rate estimates for iterative methods for a mesh symmetric eigenvalue problem. Sov. J. Num. Anal. Math. Modeling,, 2:371-396, 1987. MR 0915330 (88i:65057)
  • 27. A. V. Knyazev. Preconditioned eigensolvers--an oxymoron? Electron. Trans. Numer. Anal., 7:104-123 (electronic), 1998. MR 1667642 (99h:65068)
  • 28. A. V. Knyazev. Toward the optimal preconditioned eigensolver: Locally optimal block preconditioned conjugate gradient method. SIAM J. Sci. Comput., 23(2):517-541, 2001. MR 1861263 (2003g:65050)
  • 29. F. Kukuchi. On a discrete compactness property for the nedelec finite elements. J. Fac. Sci. Univ. Tokyo, Sect. 1A, Math, 36:479-490, 1989.
  • 30. P. Leonard and D. Rodger. Finite element scheme for transient 3d eddy currents. IEEE Trans. on Magnetics, 24:58-66, 1988.
  • 31. P. Monk. A simple proof of convergence for an edge element discretization of maxwell's equations. Computational electromagnetics, Lect. Notes Comput. Sci. Eng., 28, Springer, Berlin, 2003. MR 1986135 (2004i:78024)
  • 32. P. Monk. Finite element methods for Maxwell's equations. Oxford Science Pub., Oxford, 2003. MR 2059447 (2005d:65003)
  • 33. P. Monk and L. Demkowicz. Discrete compactness and the approximation of Maxwell's equations in $\mathbb{R}^3$. Math. Comp., 70(234):507-523, 2001. MR 1709155 (2001g:65156)
  • 34. J. C. Nedelec. Mixed finite elements in ${\mathbf R}^3$. Numer. Math., 35:315-341, 1980. MR 0592160 (81k:65125)
  • 35. J. C. Nedelec. A new family of mixed finite elements in ${\mathbf R}^3$. Numer. Math., 50:57-81, 1986. MR 0864305 (88e:65145)
  • 36. I. Perugia, D. Schötzau, and P. Monk. Stabilized interior penalty methods for the time-harmonic Maxwell equations. Comput. Methods Appl. Mech. Engrg., 191(41-42):4675-4697, 2001. MR 1929626 (2003j:78058)
  • 37. L. R. Scott and S. Zhang. Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comp., 54(190):483-493, 1990. MR 1011446 (90j:65021)
  • 38. C. M. Soukoulis. Photonic Band Gap Materials. Kluwer, Dordrecht, 1996.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65F10, 65N30

Retrieve articles in all journals with MSC (2000): 65F10, 65N30

Additional Information

James H. Bramble
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Tzanio V. Kolev
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Joseph E. Pasciak
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Keywords: Maxwell eigenvalues, div-curl systems, inf-sup condition, finite element approximation, negative norm least-squares, Maxwell's equations
Received by editor(s): April 23, 2004
Received by editor(s) in revised form: October 12, 2004
Published electronically: May 5, 2005
Additional Notes: This work is based upon work supported by the National Science Foundation under grant No. 0311902.
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society